Regardless of whether you’re looking to quit birth control pills to try to get pregnant, or you simply want to experiment with another form of contraceptive, there are some things every woman needs to know before quitting cold turkey. We spoke with gynecologists and fertility experts to find out just how your body changes after you stop taking the pill—from your skin (breakouts!) to your mood, period pain, weight fluctuation, and more.
If you originally went on birth control to help sort out breakouts in your teens, there’s a chance you may have grown out of that acne-ridden stage of your life. However, for most people, as soon as the medication leaves your body and your hormones return to their natural state, your complexion will probably return to the exact condition it was in before.
“Usually most birth control pills will lower your testosterone,” explained Dr. Iris Orbuch, director of the Advanced Gynecologic Laparoscopy Center in New York City. “Testosterone in high amounts can lead to things like greasy skin and extra hair growth that causes breakouts.” While you’re taking the contraceptive, she says your hormones are more balanced, but once you quit you’ll need to start employing some other strategies to keep acne under control, like healthy eating, keeping your hands away from your face, and a strict cleansing routine. “See a dermatologist beforehand so you’re maximizing everything you can do,” Dr. Orbuch counseled. “And remember that you are what you eat, so if you put in greasy fried foods, you can expect to see breakouts.”
Period Pain and Mood Swings
Unfortunately, you can probably expect your PMS to resume as it was before you were taking the pill. “If you had bad cramps beforehand, you will probably go back,” Dr. Orbuch said. In addition to your usual array of painkillers and heat packs, she recommends ramping up your exercise for the two weeks before you get your period and before you stop taking the pill–even though it’s probably the absolute last thing you feel like doing. “Exercise is the answer to everything—it increases endorphins and makes pain less severe, that’s been shown in multiple studies,” she told us, adding that mind/body techniques such as meditation and yoga can be helpful in combating moods. If you regularly see a therapist or psychiatrist, it might also be worthwhile scheduling an extra session the week leading up to your period. “If you know you’re going to become irrational or moody at this time, there are ways to learn how to cope and be armed with tools you need to deal with it,” Dr. Orbuch said, adding that some studies also show B complex vitamins can help women in the second half of their cycles (the two weeks leading up to your period).
If period pain is debilitating, schedule an appointment with your ob/gyn to discuss the possibility of endometriosis. “The pill can make period cramps better, your cycle lighter, and it may temporize some symptoms of endometriosis, but doesn’t treat the actual disease—surgery is the only treatment,” Dr. Orbuch said.
Dr. Kimberley A. Thornton—a New York–based obstetrician and gynecologist and a reproductive endocrinologist and infertility specialist—told us that some supplements and medication may also help. “Studies have shown 1,200mg of calcium can help reduce your symptoms of PMS. In severe cases, your health-care provider may prescribe an antidepressant be taken continuously for two weeks before the onset of symptoms,” she said.
MORE: Why Are Millennials Ditching Hormonal Contraceptives?
There are a lot of myths floating around that it takes some time to get pregnant once you stop taking it but this really isn’t the case for many women—Dr. Orbuch says that women “can get pregnant right after you go off the pill,” so it’s important to use another method of birth control from day one post-pill. If you struggle to get pregnant or your period doesn’t return, you may have a common condition called post-pill amenorrhea. “Women can develop a symptom where they don’t ovulate for three, six, or even nine months after going off the pill,” Dr. Orbuch said. “Because you’ve been suppressing ovulation for a while, it can take a while for it to go back to regular.” If this happens, it’s a good idea to see your gynecologist and just make sure you don’t have anything more serious.
Good news: Dr. Orbuch says ditching the pill could even lead to weight loss, albeit only small amounts. “Even though studies don’t necessarily support this, I’m a woman and I know there are certain pills that made me more hungry and made me gain weight, and I’ve seen it among my clients.”